Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 87, NWS Phoenix, AZ

October 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 5:50 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 5:50 AM MST (12:50 UTC)
Expired
Oct 2, 2018, 9:14 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 102 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:00 AM MSTFLASH FLOOD2 N Gila Bend, AZ**DELAYED REPORT** WATERMELON ROAD AND INDIAN ROAD CLOSED DUE TO FLASH FLOODING FROM SAND TANK WASH. TIME APPROXIMATE BASED ON RADAR TRENDS AND INFORMATION FROM COUNTY FLOOD CONTROL DISTRICT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS55 KPSR 021250
FFWPSR
AZC013-021645-
/O.NEW.KPSR.FF.W.0087.181002T1250Z-181002T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
550 AM MST TUE OCT 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 945 AM MST.

* At 550 AM MST, gauge reports indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gila Bend.

* This includes the following highways...
  AZ Interstate 8 between mile markers 116 and 119.
  AZ Route 238 near mile marker 1.
  AZ Route 85 between mile markers 1 and 2, and between mile markers
  119 and 122.

LAT...LON 3303 11270 3297 11267 3291 11268 3288 11264
      3286 11266 3290 11274 3302 11274

$$

Wilson
1 follow-up statement
719 
WGUS75 KPSR 021614
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
914 AM MST TUE OCT 2 2018

AZC013-021621-
/O.CAN.KPSR.FF.W.0087.000000T0000Z-181002T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
914 AM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters are beginning to recede and 
impactful flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3303 11270 3297 11267 3291 11268 3288 11264
      3286 11266 3290 11274 3302 11274

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 5:25 AM MST, 25 minutes earlier.

Area forecast discussion, Oct 2, 5:25 AM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
525 AM MST Tue Oct 2 2018

...Updated Aviation...

.SYNOPSIS...
Showers and isolated embedded thunderstorms are expected to continue
today, mainly east of the lower Colorado River valley before
starting to taper off from the west overnight tonight. A good chance
for showers with embedded thunderstorms is anticipated on Wednesday
as well. It is expected there may be widespread nuisance flooding
with potential for more serious, localized flooding today into
tonight. Most places will be dry Thursday and Friday before a large
low pressure system develops over the western states, resulting in
increasing chances for showers and possible thunderstorms mainly
over south-central Arizona. It will stay quite cool this weekend
into early next week.

&&

.DISCUSSION...
At 3 am this morning, radar indicated widespread rain and rain
showers across much of Arizona, associated with tropical moisture
streaming into the area ahead of former hurricane Rosa. Most of the
showers are in the light to moderate category with very isolated
heavy pockets of rain. Most of the showers are east of the lower
Colorado River valley, and with the remnants of Rosa continuing to
be steered to the north-northeast, the heaviest bands of showers
will gradually push east and focus more and more over south central
Arizona by this afternoon. Rosa is now just a tropical depression,
and the low level circulation is expected to die out before reaching
Arizona; as such we will primarily be affected by the mid-level
circulation associated with Rosa, and the deep tropical moisture
that will persist over the area for some time. Due to the fact that
best heavy precipitation threats now appear confined to areas east
of the Colorado river, after coordination with the Las Vegas office
we have cancelled the flash flood watch for all zones west of the
river. A Flash Flood Watch will remain for the Arizona zones through
5 am on Wednesday.

Rosa's mid level circulation and the deep tropical moisture plume
will continue to be steered to the northeast today into Wednesday
ahead of a large Pacific upper low that continues to approach the
California coast. Moisture will thin but slowly and even though the
upper low is well to the west, sufficient dynamics/forcing
associated with it will be able to act on the moist atmosphere and
generate widespread showers today into tonight. POPs will remain
mostly categorical over most of southwest and south central Arizona
today into this evening with the most significant rains to affect
south-central Arizona (Phoenix north and east) this afternoon and
overnight tonight. Should we see a bit of sunshine this afternoon,
the heating will also help to destabilize things and we could see
some moderately strong thunderstorms develop; any storms that form
would be able to generate locally very heavy rains and lead to some
flash flooding. As such we do want to keep the flash flood watch
going through the morning hours on Wednesday. Look for another day
today with very cool high temperatures that will struggle to reach
into the mid 80s over the greater Phoenix area.

Since yesterday evening, rains for the most part have not been
overly heavy and flash flood warnings have not been needed. Again,
most of the current rains - and rain expected into the mid morning -
will likely stay light to moderate and this will limit the impacts
and potential flooding risk. Better chances of serious rain and
flooding may well be this afternoon and evening, especially if
thunderstorms develop over the area.

The upper Pacific low is forecast by the models to approach the
California coast Wednesday, then quickly lift northeast and swing
across Arizona Wednesday night. This will lead to continued very
unsettled conditions, with scattered to numerous showers and
isolated thunderstorms possible over much of the area east of the
Colorado river valley Wednesday into Wednesday evening. As the low
quickly moves off to the east Thursday, moisture will rapidly
decrease from the west and a drier more stable and subsident
west/southwest flow aloft will overspread the area. Given the
presence of the Pacific low as it moves across the area, high
temperatures will stay cool and in the 80s both Wednesday and
Thursday.

On Friday, a weak open wave disturbance will approach from the
northwest, but no precipitation is expected. Skies should remain
mostly sunny and high temperatures will remain below normal and
mostly in the 80s.

Operational GFS and ECMWF as well as GEFS ensemble members continue
to show good consistency in the idea that a large upper level low
pressure trof will develop over the western CONUS this weekend and
into early next week. As this occurs we can expect periodic
disturbances moving through the trof and across mainly south-central
Arizona. We will see unsettled conditions with a chance for
afternoon and evening showers and thunderstorms each day along with
even cooler high temperatures. Highs in Phoenix will fall to near 80
Sunday and next Monday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Light to moderate rain will persist across the Phoenix sites through
much of the morning hours. Occasional periods of moderate rain will
result in MVFR visibilities though the moderate rain should lift
north of the city by mid morning. While current cigs are fairly high,
upstream cigs have been in a 3K-5K ft range and these cigs should
spread into the metro as the heavier rain abates.

Cigs below 6K ft should persist through the afternoon and showers
and possibly some isold thunderstorms could develop later in the
afternoon. Upslope/foothill areas around the northern fringes of the
city may see better storm coverage, but conceivably a storm could
drift over one of the aerodrome sites. Lower cigs and some showers
could persist through the evening hours impacting operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light showers will persist around KBLH through the morning with
drier conditions further west. Cigs will maintained in a 4-6K ft
range for much of the day with only periods where cigs scatter.
Conditions should improve substantially after sunset.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Most places will be dry Thursday and Friday with only very slight
chances over portions of south-central AZ. Over the weekend, rain
chances return but accumulations, if any, will be modest. Winds
will be light through Friday before breeziness, favoring westerly
directions, returns over the weekend. Humidities trend down
significantly through Friday before leveling off. However, minimum
humidities will remain above 20% for nearly all areas and
overnight recovery will remain at least good.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Tuesday night for AZZ530>563.

CA...Flash Flood Watch through late Tuesday night for CAZ569.

&&

DISCUSSION...CB
AVIATION...MO
FIRE WEATHER...AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:10 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal6 hr
Oct 2, 5:02 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma4 hr
Oct 2, 5:44 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Oct 2, 7:13 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 2, 7:21 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 7:30 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:09 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:20 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:47 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Oct 2, 9:42 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 10:13 AM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 11:02 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 2, 11:12 AM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 12:42 PM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 1:31 PM MSTAreal Flood WarningPSRMaricopa89 min
Oct 2, 2:51 PM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.